Can Vitamin D Become Depleted from Radiation?

by Grace
(new jersey)

I am a Hodgkins patient in remission for three years and have just found out that I have a vitamin D level of 8. I am wondering if radiation and chemo could have caused it. I just started taking 5,000 units per day for a total of 50,000 units including the D in my multi vitamin.

Hoping I have no side effects from the one I purchased (Vitamin Shoppe D3 liquid capsules). After reading your website, I guess I should have purchased the pill form instead.

Thanks for your help.

Comments for Can Vitamin D Become Depleted from Radiation?

Click here to add your own comments

No, you just have not had any vitamin d
by: Kerri Knox, RN- The Immune Queen!

Hi Grace,

No, Vitamin d is NOT depleted from radiation. You are like 85 to 90% of the population and simply don't get enough vitamin d. Think about it, when was the last time that you got vitamin d? Many people will say, "Well, I drink milk every day" when you consider that a maintenance dose of vitamin d is between 3800 to 5000 IU's per day and a glass of milk has about 100 IU's per day, you'll begin to realize that you've probably not been sufficient in Vitamin D for years, if not decades. And since vitamin d deficiency is related to the development of many cancers, it's very possible that lack of vitamin d even contributed to your development of Hodgkins!

That would mean that you were probably severely deficient for years and years before your diagnosis!

By the way, with a level as low as yours, don't be surprised if it takes a LONG time to bring your levels up taking only 50,000 IU's per week. That is really NOT a lot of vitamin d and many practitioners who work with vitamin d on a regular basis would likely double that dose to bring your levels up in a reasonable period of time. Not saying that you need to double your dose, but just preparing you for a level of 18 or 20 ng/ml in 2 to 3 months so that you don't think that you are not absorbing the vitamin d and that there is something 'wrong' with you as MANY people think. It's just that 50,000 IU's per week for a level as low as yours is not going to bring you up into the optimal range in 2 to 3 months and you'll likely need to do another 2 to 3 months on that dose or a higher dose in order to bring your levels up to optimal.

Also, if you want to avoid side effects, be sure that you are taking a GOOD quality multivitamin that also has lots of high quality magnesium (anything but oxide, but most will have a paltry amount of magnesium in the form of oxide) AND have vitamin K and vitamin a, both of which seem to stave off any side effects.

If your multivitamin has less than 100 mg of magnesium and/or only has magnesium oxide and it doesn't have vitamin A and Vitamin K, then it's junk. Get rid of it and get a GOOD quality multivitamin, like Beyond Any Multiple or preferably the Beyond Chelation Improved Multivitamin and Mineral Daily Packs. Most 'drug store' brand multivitamins are JUNK and I would never ever take them myself or recommend them to others, even for a maintenance vitamin..

Kerri Knox RN

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

Click here to add your own comments

Return to Causes of Vitamin D Deficiency.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter